Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 185, NWS Dodge City, KS

July 20, 2000Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2000, 2:56 AM CDT for Ness County, Kansas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 2:56 AM CDT (07:56 UTC)
Expired
Jul 20, 2000, 3:15 AM CDT
In force
19 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ness County, KS

The radar

The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:00 AM CDTThunderstorm Wind 52 EBazine, KSThree inch branches down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.9
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 200756
SVRDDC
KSC135-200815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
256 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 315 AM CDT

* AT 256 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTH OF BAZINE...OR ABOUT 13 MILES NORTHEAST
  OF NESS CITY...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  5 MILES NORTHEAST OF BAZINE AT 305 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY!

LAT...LON 3866 9982 3836 9980 3840 9960 3868 9960

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 PM CDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jul 19, 3:05 PM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT WED JUL 19 2000

FORECAST CHALLENGE WILL BE CHANCE OF EVENING AND NIGHTTIME
THUNDERSTORMS AND DAYTIME HIGH TEMPERATURES NEXT FEW DAYS.

SURFACE OBS AT 19Z SHOW A COUPLE OF BOUNDARIES LYING AROUND THE
AREA.  THE OLD OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION WAS
LOCATED IN THE EXTREME NORTHERN PART OF THE TEXAS PANHANDLE WHILE A
WEAK COOL FRONT WAS IN SOUTHWEST KANSAS.  88D VELOCITY DISPLAY
SHOWED THIS FRONT LOCATED IN NORTHERN MEADE AND CLARK COUNTIES
EXTENDING WEST.  WATER VAPOR LOOP SHOWED A WEAK SHORTWAVE FROM
WESTERN SOUTH DAKOTA INTO CENTRAL COLORADO.  VISIBLE SAT LOOP SHOWS
CONVECTION NOW FIRING FROM THE CHEYENNE RIDGE SOUTH TO THE PALMER
DIVIDE.

HAVE CONTINUED CURRENT FORECAST OF FAIRLY HIGH POPS OVER THE
SOUTHERN 2/3RDS OF THE CWA TONIGHT.  PROFILERS SHOWING SOME
SOUTHERLY RETURN FLOW SETTING UP OFF THE SURFACE OVER THE BOUNDARY.
THINK WE WILL SEE SOME SCATTERED THUNDERSTORM DEVELOPMENT
STARTING LATE THIS AFTERNOON AND EVENING OVER EXTREME SOUTHWEST
KANSAS INTO THE PANHANDLES AND THEN CHANCES ARE PRETTY GOOD FOR US
TO SEE ANOTHER MCS DEVELOP IN EASTERN COLORADO AND MOVE SOUTHEAST
ACROSS THE AREA TONIGHT WITH THE BEST CHANCES FOR PRECIP IN THE
SOUTH.  WILL MENTION THE POSSIBILITY OF SEVERE WEATHER IN ZONES.
THINK THAT ANY STORMS THAT OCCUR TONIGHT SHOULD BE MAINLY OUT OF THE
AREA ON THURSDAY SO WILL GO WITH VERY LOW POPS TOMORROW.

AVN MODEL SHOWS ANOTHER FRONTAL BOUNDARY MOVING INTO THE CWA
THURSDAY EVENING. WITH THE MOIST UNSTABLE AIR IN PLACE, DON'T SEE
WHY WE WON'T HAVE ANOTHER DECENT CHANCE FOR STORMS.

WITH THE MEAN SURFACE BOUNDARY POSITION TO OUR SOUTH WILL KEEP HIGH
TEMPERATURES IN THE 80S AND GO A FEW DEGREES COOLER ON FRIDAY WITH
MORE LOW CLOUDINESS ASSOCIATED WITH THE REINFORCING SHOT OF HIGH
PRESSURE.

EXTENDED DISCUSSION...

IN THE EXTENDED THE ECMWF/CANADIAN SOLUTION LOOKS TO BE THE WAY TO
GO. THE MRF IS TOO DIFFICULT TO BELIEVE COME THE LATER
PERIODS...THAT OF FORMING A RIDGE THAT BISECTS NORTH AMERICA FROM
THE FOUR CORNERS AREA NORTH TO 80 N LAT. THE ECMWF AND CANADIAN
APPEAR MORE REASONABLE OF PERIODICALLY FLATTENING OUT THE UPPER HIGH
ALLOWING FOR DISTURBANCES TO PASS ACROSS KANSAS. AND EVEN THESE TWO
MODELS VARY AS TO WHAT DAY LOOKS TO HAVE THE BEST CHANCES OF
THUNDERSTORMS. BUT GIVEN THE PATTERN WE ARE IN...OVERNIGHT MCS-STYLE
THUNDERSTORMS WOULD BE MOST PROBABLE. THUS...WILL CONTINUE THE
CURRENT WORDING OF /EVENING AND OVERNIGHT/ THUNDERSTORMS.

UNTIL IT BECOMES CLEARER WHEN THIS PATTERN WILL END...I WILL
CONTINUE LONG RANGE TREND OF SLIGHTLY BELOW NORMAL ON TEMPS WITH
PRECIP MENTIONED AS A POSSIBILITY EACH DAY.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 066/087 063/082 062 6-6
GCK 064/086 061/081 060 6-6
EHA 065/088 062/080 061 606
LBL 066/087 063/082 062 6-6
HYS 065/085 060/080 059 416
P28 068/089 066/085 065 616

.DDC...NONE.

GERARD/SLEIGHTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:45 AM CDTSevere Thunderstorm WarningDDCTrego45 min
Jul 20, 3:02 AM CDTSevere Thunderstorm WarningDDCRush43 min
Jul 20, 4:23 AM CDTSevere Thunderstorm WarningDDCStafford22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.